How can I calm down or stop the tremors in my hands?
I am fourteen years old and I have essential tremors. I'm also a writer and an artist. Great combo, huh? Anyway, I can't seem to get my hands to stop shaking. I am currently taking 50mg of Atenolol to stop my tremors and bring down my heart rate, but it's not really working. I am also taking 70mg of Vyvanse, just stopped taking 60mg of Prozac for the winter break, and just started taking 20mg of Citalopram.
I don't know if it has to do with me stopping my Prozac dose so suddenly (I was told to do so by my doctor), but lately my hands are shaking worse than ever. I'm sick of having my hands shake so badly I can't write without my hands jerk and make my handwriting impossible to read and the fact I can't draw on paper, let alone a computer (which I need to use for a project that is due when I get off of winter break, also I need to study for FCAT (an important exam near the end of the year in Florida) which involves using the computer and writing, but I keep pressing the wrong keys because my hands twitch and I can't read any of the letters or numbers I write). I have two days left, including today, before I go back to school and I need to be able to write and take notes.
Does anyone have any ideas how I can calm my hands down? I don't care about the other parts of my body that tremble, but I want my hands to stop shaking so violently. I go to about four doctors for my psychological and physical illnesses, and I hope they know what they're doing.
My tremors are said to by psychological becase of the sexual abuse in my past and the emotional abuse in the present.
Oh, and I am going to see my doctor that prescribes my medication and my psychologist tomorrow. Anything I should ask or request?
- Anonymous9 years agoFavorite Answer
You are 14 years old and on SO many medications!? WHAT GIVES! ...I suspect that they are being prescribed by a psychiatrist.... I suggest that you find a good Dr. of internal medicine (different sensibility altogether) and he or she can rule out PHYSICAL causes and (I HOPE) wean you off of all of these psychiatric medications ... Everyone's body chemistry is unique and ANY one of these medications you are already taking could be causing tremors as a side effect... also you could (& in my opinion SHOULD) try Propranolol (I only know the Generic name) it is a mild medication it has been around for DECADES tried and true UNLIKE so many of these new shamelessly and/or potentially ]toxic medications with long term effect that are as yet unknown ( the pharmaceutical companies are using their OWN biased research to "inform" Doctors and in particular Psychiatrists what to prescribe and Most psychiatrists are too quick to diagnose and medicate) where as Propranolol has been around tried and true ...Harmless: non-addictive minimal side effects (initially some drowsiness and/or dizziness because it lowers blood pressure and that will be eliminated when you have been adjusted the correct dose FOR YOU and YOUR BODY) over the years this medication has been used for everything from "stage fright" to mild hypertension and more recently it has proven itself to be VERY EFFECTIVE as a PRN Or as a maintinance medication when it comes to Post Traumatic Stress Syndrome.. and AGAIN keep a journal of your "triggers" I am Hypoglycemic and shake like a leaf (and WORSE) when my blood sugar is low...orange juice and candybars ARENOT the solution (a misconception many doctors cling to -- during an acute attack of hypoglycemia, Yes orange juice a spoonful of sugar etc. IS appropriate however it is SO much better to be proactive and eat a high protein and low glycemic diet (protein metabolizes into sugar trying to chase the SYMPTOMS of hypoglycemia WITH sugar and starch only leads to REACTIVE hypoglycemia ...Also how is your sleep? ...So many things can cause tremors and It alternately makes me FURIOUS and full of compassion that you are on so many maintenance medications at such a young age... Email if you like I have been Misdiagnosed So many times and lost YEARS of my life when I really just needed to listen to my body (which is impossible when you are up to your eyeballs in SIDE EFFECTS) Alternative medicine can be LUDICROUS and EXPENSIVE but it WILL NOT HARM YOU ...there are SCORES of books on the subject...and they allow and for the most part encourage plenty of room for you to get in touch with your own health problems and triggers etc. I can give you the" cliff notes" for a lot of the major schools of alternative medicine and supplements etc. So feel free to email me at JPEonline@yahoo.com YOU are welcome to email me ANYONE reading this ...well suffice to say VOTE FOR ME OR AGAINST ME OR IF YOU WANT TO ARGUE WITH ME BRING IT ON BUT PLEASE USE THIS "COMMUNITY AS THE FORUM AS IN: DO NOT MAKE ME CHANGE MY EMAIL ADDRESS AGAIN!
MY hands used to shake too kid... but ultimately figured it out . Best of luck to you and warm regards,
P.S. WAIT UP! why assume stopping or dramatically reducing Prozac is the cause it could be the NEW ONE this citalopram stuff.... at any Duane Reade or _Walgreens or CVS etc you can ( and Should get yourself a copy oy "The PILL BOOK" and "the PDR" each approx. $8 and look up the side effects and alleged benefits etc meds you take new meds prescribed and /or are interested in taking...Source(s): Life experience and after years of MISERY top notch Doctors: Chiropractic,Internal medicine, alternative medicine and FINALLY A WONDERFUL psychiatrist who listens and COLLABORATES with me. Also reading everything I could get my hands on and LEARNING TO ACCEPT ALL COUNCIL BUT KEEP MY OWN and ultimately being aware informed and ABOVE ALL ACCOUNTABLE FOR MY MENTAL AND PHYSICAL HEALTH.
- Anonymous9 years ago
Xaurnel, being as you're under the care of a mental health care provider, it is very important that you express this concern to him/her. They know you better and have a better picture of your past medical and family histories. All this together with a neurological evaluation is necessary to adequately diagnose a tremor and determine if there is a specific source for your tremors. That said, from what you've mentioned, I'm pretty sure that if you do in fact have tremors, they are most likely caused by the Vyvanse, especially since you're taking such a high dose. If it is, then I would rather decrease the dose or switch you to another medication instead of prescribing another medication. The aim should always be to prescribe the least amount of medications, especially with a patient as young as yourself. Prescribing a medication to treat the side effects of other medications should almost always be last choice. In your case, I would suggest you try to lay off the caffeine and that you bring up your concern about the tremors with your doctor tomorrow.
- Jennifer PaxtonLv 79 years ago
Well,to be totally honest with you? No doctor in his/her right mind would EVER suddenly stop their patients medication (psychiatric) so suddenly.Most doctors would gradually taper their patient off their psych meds,not suddenly stop their patients meds like that.I'm going to say that's why your tremors have increased....And to also add? Why is your doctor switching your medications around? Were you not showing any improvement on the Prozac? Is that why your doctor switched your medications? I also must ask....why are you seeing 4 different doctors? Are you suffering from a severe medical problem? I mean...medical not mental.I have lupus(SLE) and also some psychiatric problems,but I only see 2 doctors for my problems.And my medical health problems is a chronic one to say the least,but that being said...I only need to see a rheumatologist and a psychiatrist,and not a total of 4 doctors in all.You know...there is a thing with actually seeing too many doctors and a person taking unnecessary medications...I knew a woman who was in such a position as this,and she too had severe hand tremors.Might be just a coincidence,but at the same time..she also had seen several mental health doctors at the same time.I personally felt that wasn't at all necessary for her,but she insisted on doing so and she ended up going in and out of the psych unit more than I could count.You said "I hope they know what their doing"...Are you concerned they don't know what their doing...you seem to be.I would be very concerned if I were you,especially knowing that I was seeing 4 different doctors.In your case? I hope that the other 3 doctors are for medical and not mental health...You should really reacess why your seing this many doctors and why...I wish you good luck and hope your doctors are doing the right thing and giving you the right medications for your mental health issues.
- markLv 69 years ago
Normally I would suggest sitting quietly, close your eyes and think of something calm and pleasent, and take some slow deep breaths. You are receiving treatment and on drugs so its not likely that will help, but you could try it anyway, it cant hurt. You need to talk with your Doctor to find a combination of things that will work for you. You might ask your Doctor for a letter to your school, explaining your problems using a computer and ask for an extension on your project. There are some utilities that can help you type, they work by requiring a key to be held down longer before it records, so hitting the wrong key just doesnt work. Your PC might have the feature as part of windows accessibility.
- How do you think about the answers? You can sign in to vote the answer.
- CrystalLv 44 years ago
My hand always shake each time I want to write in public. Pls I need ur help. How will I stop my hand from shaking each time I want to write .
- Anonymous9 years ago
Take deep breaths and relax.
- Anonymous9 years ago
i prefer benzopine, its gentler and it worked for me!
p.s. never stop taking your medications without telling your doctor.
- Anonymous9 years ago